Onset of Kleine-Levin Syndrome in association with isotretinoin treatment
2010 (English)In: Acta Paediatrica, ISSN 0803-5253, E-ISSN 1651-2227, Vol. 99, no 6, 946-948 p.Article in journal (Refereed) Published
The synthetic retinoid isotretinoin is an effective treatment option for severe forms of acne vulgaris. However, several reports indicate that some patients experience altered central nervous system functions in association with treatment. We present here the first description of the onset of Kleine-Levin Syndrome (KLS), a rare disorder characterised by periodic hypersomnia and cognitive and behavioural symptoms, in close temporal relation to the start of isotretinoin treatment. We also discuss the biological potential of retinoids to affect sleep. Conclusions: In light of a documented potential of retinoids to modulate sleep-wake regulation, the present case suggests that isotretinoin may rarely trigger the onset of KLS.
Place, publisher, year, edition, pages
2010. Vol. 99, no 6, 946-948 p.
Adverse reaction, Hypersomnia, Isotretinoin, Kleine-Levin Syndrome, Vitamin A
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-137770DOI: 10.1111/j.1651-2227.2010.01711.xISI: 000277320300032OAI: oai:DiVA.org:uu-137770DiVA: diva2:378663